Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 33, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 5, 2023, 11:23 PM CDT for Custer County, Nebraska. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2023, 11:23 PM CDT (04:23 UTC)
- Expired
- May 6, 2023, 12:00 AM CDT
- In force
- 37 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 11:24 PM CDT | TSTM WND GST 59 | Broken Bow, NE | |
| May 5, 11:24 PM CDT | TSTM WND GST 59 | Broken Bow, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
408
WUUS53 KLBF 060423
SVRLBF
NEC041-060500-
/O.NEW.KLBF.SV.W.0033.230506T0423Z-230506T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1123 PM CDT Fri May 5 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Eastern Custer County in central Nebraska...
* Until midnight CDT.
* At 1123 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Sargent to near Ansley to near
Sumner, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Broken Bow, Sargent, Ansley, Mason City, Oconto, Comstock, Berwyn,
Weissert, Westerville, Lillian, Round Valley, Walworth, Arcadia
Diversion Dam State Wildlife Management Area, Burr Oak, Gavin
Siding, Wescott, Intersection of Highway 183 and Cumro Road,
Buckeye, Block Hill Basin and Pressey State Wildlife Management
Area.
This includes the following highways...
Highway 183 between mile markers 73 and 121.
Highway 2 between mile markers 273 and 307.
Highway 92 between mile markers 300 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 9977 4174 9971 4174 9921 4140 9921
4139 9920 4105 9921
TIME...MOT...LOC 0423Z 271DEG 37KT 4167 9951 4133 9943 4101 9947
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Brown2 follow-up statements
409
WWUS53 KLBF 060445
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1145 PM CDT Fri May 5 2023
NEC041-060500-
/O.CON.KLBF.SV.W.0033.000000T0000Z-230506T0500Z/
Custer NE-
1145 PM CDT Fri May 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR EASTERN CUSTER COUNTY...
At 1145 PM CDT, severe thunderstorms were located along a line
extending from near Sargent to near Mason City to near Hazard, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sargent, Ansley, Mason City, Comstock, Berwyn, Weissert, Westerville,
Round Valley, Arcadia Diversion Dam State Wildlife Management Area,
Gavin Siding, Wescott, Intersection of Highway 183 and Cumro Road,
Block Hill Basin, Big Oak Canyon, Divide Hill and Cumro.
This includes the following highways...
Highway 183 between mile markers 73 and 121.
Highway 2 between mile markers 285 and 307.
Highway 92 between mile markers 300 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 9954 4174 9955 4174 9921 4140 9921
4139 9920 4105 9921
TIME...MOT...LOC 0445Z 259DEG 35KT 4167 9936 4128 9926 4104 9916
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Brown645
WWUS53 KLBF 060458
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1158 PM CDT Fri May 5 2023
NEC041-060508-
/O.EXP.KLBF.SV.W.0033.000000T0000Z-230506T0500Z/
Custer NE-
1158 PM CDT Fri May 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CUSTER COUNTY WILL
EXPIRE AT MIDNIGHT CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 4105 9954 4174 9955 4174 9921 4140 9921
4139 9920 4105 9921
TIME...MOT...LOC 0458Z 270DEG 37KT 4167 9919 4128 9909 4104 9899
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:22 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, May 5, 6:22 PM CDT, 5 hours 1 minute before
Area Forecast Discussion National Weather Service North Platte NE 622 PM CDT Fri May 5 2023 ...Aviation discussion... .SYNOPSIS... Issued at 211 PM CDT Fri May 5 2023 Key Messages: - Thunderstorm chances increase this afternoon and evening, with the threat for strong to severe storms. Southwest Nebraska seems to stand the highest chance for severe through this evening. - Some chance for precipitation lingers through the weekend though confidence is low in regards to timing and location. - A deep trough develops across the western CONUS by the middle of next week. Appears an increase in convective activity should develop downstream of this feature across the Plains. && .SHORT TERM...(This evening through Saturday night) Issued at 211 PM CDT Fri May 5 2023 Low-level moisture continues to advect northward into KS this morning with dew points rising through the upper 50s to near 60F. Water vapor imagery indicates a shortwave located across UT and advancing toward CO. Surface low pressure will deepen this afternoon across eastern CO in response to the approaching wave. Low-level southeast flow will increase across KS and NE as the low deepens. This will help to maintain and advect higher quality low-level Gulf moisture westward into southwest NE by late this afternoon and this evening. A warm front will sharpen across far southwest into south central NE by late afternoon and become one focus for convective development. The other area for convective initiation will be along and just east of the front range. CAPE values will be greatest along and south of the warm front where the better low-level moisture will be located. The warm front will serve for at least isolated supercell development very late this afternoon. Southwest flow aloft will be in the process of strengthening during that time. In addition, mid-level lapse rates will steepen further which will aid in maintaining better instability into the evening hours. A bit of a complicated scenario, but the warm front should surge northward to near the I-80 corridor across southwest early this evening. This would carry the isolated supercell threat northward to around I-80. Meanwhile the Front Range convection will be moving eastward into the area and could merge with any ongoing storms near the warm front. Agree with the SPC outlook for potentially 2"+ diameter hail across southwest NE. This is where the steepest mid-level lapse rates and best instability will reside. Tornado threat is there as well, with 0-1km helicity values increasing early this evening as the southeast H85 flow increases to around 35 kts. By late evening storms should have congealed into an MCS and be tracking though the Sandhills/north central into central NE. Westerly low-level flow will tend to scour out some of the low- level moisture Saturday. This will lead to less instability but could still see a few higher based storms across far northern NE during the late afternoon as a cold front sags southward toward that area. .LONG TERM...(Sunday through Friday) Issued at 211 PM CDT Fri May 5 2023 A general west to southwest flow aloft should be in place Sunday. NAM hints that low-level moisture returns westward as upslope flow increases. This scenario would maintain late afternoon High Plains convection as it tracks eastward Sunday night. Otherwise a warm weather pattern looks to develop next week. Southwest flow aloft develops ahead of deep upper level trough that should be located across the Intermountain west by Wednesday. The last few runs of the GFS and ECMWF are looking more favorable for active downstream convection across the Plains amid a warm, moist and unstable environment. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 615 PM CDT Fri May 5 2023 Main concern this TAF period is the potential for severe thunderstorms to impact central and western Nebraska. Expect convection will evolve into a linear complex with potential to impact both KVTN and KLBF with similar timing. KVTN has some thunderstorm activity ongoing at issuance, but expect the main threat window will be roughly 02z-04z so will indicate this with prevailing and TEMPO groups with gusts to 50kt along with some large hail. The storms look to be moving off to the east after Midnight followed by clouds trending down to MVFR with a TEMPO to IFR early Saturday morning. Conditions once again attain VFR by Saturday afternoon. Will monitor radar trends and observations and amend TAFs once clear trends become evident. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...MBS
Hazardous weather outlook, May 5, 4:58 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 458 PM CDT Fri May 5 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-061200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 458 PM CDT Fri May 5 2023 /358 PM MDT Fri May 5 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. A Severe Thunderstorm Watch is in effect generally south of Highway 2 until Midnight CDT. Scattered thunderstorms are expected to develop across southwest Nebraska late this afternoon and evening, which will then spread northward into the Sandhills and north central Nebraska. Some storms could become strong to severe and contain large hail and damaging winds this evening. It appears the greatest threat for golf ball size hail or larger will remained confined to southwest Nebraska. There is also a small risk of an isolated tornado across southwest Nebraska, generally along and south of interstate 80. Frequent lightning and locally heavy rainfall is also possible tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Chances for showers and thunderstorms will continue across the area Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 5, 9:32 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
932 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL HAYES CENTER 40.51N 101.01W
05/05/2023 E1.75 INCH HAYES NE TRAINED SPOTTER
SPOTTER DROVE THROUGH HAYES CENTER AND
NOTICED GOLF BALL SIZED HAIL ALONG THE
ROADWAY.
&&
AVSpecial weather statement, May 5, 9:33 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
933 PM CDT Fri May 5 2023
NEZ005-094-060315-
Eastern Cherry NE-Western Cherry NE-
933 PM CDT Fri May 5 2023
...Strong thunderstorms will impact portions of central Cherry County
through 1015 PM CDT...
At 932 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Medicine Lake to 11 miles
southwest of Merritt Reservoir to 25 miles west of Brownlee. Movement
was northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Merritt Reservoir, Highway 97 crossing the North Loup River,
Schoolhouse Lake, Steer Creek Campground and Anderson Bridge State
Wildlife Management Area.
This includes the following highways...
Highway 20 between mile markers 169 and 173, between mile markers
177 and 180, and between mile markers 188 and 190.
Highway 97 between mile markers 92 and 102, and between mile markers
104 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4294 10106 4291 10066 4261 10067 4235 10109
4256 10139
TIME...MOT...LOC 0232Z 221DEG 26KT 4259 10129 4257 10108 4242 10109
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
SporerLocal storm report, May 5, 9:39 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
939 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 2 NW NORTH PLATTE 41.15N 100.80W
05/05/2023 M70 MPH LINCOLN NE PUBLIC
PERSONAL WEATHER STATION REPORTS WIND GUST
OF 70 MPH.
&&
AVSpecial weather statement, May 5, 10:39 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
1039 PM CDT Fri May 5 2023
NEZ038-060430-
Custer NE-
1039 PM CDT Fri May 5 2023
...Strong thunderstorms will impact portions of southern Custer
County through 1130 PM CDT...
At 1039 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Merna to near Callaway to 9
miles southwest of Oconto. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Broken Bow, Callaway, Ansley, Merna, Mason City, Oconto, Berwyn,
Weissert, Westerville, Milldale, Arcadia Diversion Dam State Wildlife
Management Area, Burr Oak, Gavin Siding, Lodi, Intersection of
Highway 183 and Cumro Road, Buckeye, Block Hill Basin, Pressey State
Wildlife Management Area, Finchville and Cumro.
This includes the following highways...
Highway 183 between mile markers 73 and 105.
Highway 2 between mile markers 268 and 307.
Highway 92 between mile markers 259 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Nebraska.
&&
LAT...LON 4104 9935 4105 10018 4149 10005 4152 9921
4140 9921 4139 9920 4105 9921
TIME...MOT...LOC 0339Z 277DEG 34KT 4147 9993 4131 9983 4105 9989
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BrownLocal storm report, May 5, 10:54 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1054 PM CDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 3 N HAYES CENTER 40.55N 101.03W
05/05/2023 M60 MPH HAYES NE MESONET
MESONET 3 N OF HAYES CENTER REPORTS 60 MPH
WIND GUST.
&&
AVSpecial weather statement, May 5, 11:00 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
1100 PM CDT Fri May 5 2023
NEZ071-060415-
Frontier NE-
1100 PM CDT Fri May 5 2023
...A strong thunderstorm will impact portions of eastern Frontier
County through 1115 PM CDT...
At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Eustis, or 17 miles east of Curtis, moving east at
55 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eustis and Orafino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.
&&
LAT...LON 4042 10032 4069 10036 4070 10018 4070 9998
4046 9998
TIME...MOT...LOC 0400Z 261DEG 49KT 4056 10018
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BrownThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:05 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 40 min |
| May 5, 7:12 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 37 min |
| May 5, 7:16 PM CDT | Special Weather Statement | LBF | Sheridan | 44 min |
| May 5, 7:32 PM CDT | Special Weather Statement | LBF | Frontier | 43 min |
| May 5, 7:37 PM CDT | Special Weather Statement | LBF | Perkins | 38 min |
| May 5, 7:43 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 47 min |
| May 5, 7:44 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 46 min |
| May 5, 7:46 PM CDT | Special Weather Statement | LBF | Sheridan | 44 min |
| May 5, 7:57 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 48 min |
| May 5, 8:11 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 13 min |
| May 5, 8:25 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 50 min |
| May 5, 8:30 PM CDT | Tornado Warning | LBF | Hayes | 45 min |
| May 5, 8:45 PM CDT | Special Weather Statement | LBF | Chase | 45 min |
| May 5, 8:51 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 39 min |
| May 5, 8:51 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 39 min |
| May 5, 9:12 PM CDT | Tornado Warning | LBF | Frontier, Hayes | 33 min |
| May 5, 9:28 PM CDT | Special Weather Statement | LBF | Lincoln | 47 min |
| May 5, 9:33 PM CDT | Special Weather Statement | LBF | Cherry | 42 min |
| May 5, 9:34 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 41 min |
| May 5, 10:14 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 46 min |
| May 5, 10:39 PM CDT | Special Weather Statement | LBF | Custer | 51 min |
| May 5, 11:00 PM CDT | Special Weather Statement | LBF | Frontier | 15 min |
| May 6, 12:50 AM CDT | Special Weather Statement | LBF | Wheeler | 40 min |
| May 6, 1:06 PM CDT | Special Weather Statement | LBF | Sheridan | 39 min |
| May 6, 3:01 PM CDT | Special Weather Statement | LBF | Cherry | 44 min |
| May 6, 3:41 PM CDT | Special Weather Statement | LBF | Cherry | 79 min |
| May 6, 4:42 PM CDT | Special Weather Statement | LBF | Keya Paha | 48 min |
| May 6, 4:44 PM CDT | Special Weather Statement | LBF | Keith | 46 min |
| May 6, 4:55 PM CDT | Special Weather Statement | LBF | Frontier | 50 min |
| May 6, 5:00 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 45 min |
| May 6, 5:05 PM CDT | Tornado Warning | LBF | Frontier, Hayes | 40 min |
| May 6, 5:29 PM CDT | Special Weather Statement | LBF | McPherson | 46 min |
| May 6, 5:41 PM CDT | Tornado Warning | LBF | Frontier | 28 min |
| May 6, 5:45 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Brown, Holt, Keya Paha, Rock | 45 min |
| May 6, 6:18 PM CDT | Special Weather Statement | LBF | Thomas | 42 min |
| May 6, 6:25 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 61 min |
| May 6, 6:56 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.